A member asked:

I got allergy from penicillin 45 yrs ago when i was 8 yrs, since then i have not used it. now due to uti i am given keflex. shd i take it. advice plz?

4 doctors weighed in across 2 answers
Dr. Al Hegab answered

Specializes in Allergy and Immunology

Complex question: it depends on the type of reaction when you were exposed to penicillin, what's comforting though is that it took place 45 yrs ago, and possibility of having a reaction with cephalexin is minimal, now 2 options: either ask your doctor for an alternate drug, or, take the cephalexin first dose in your doctor's office under his/her supervision, serious reactions occur within the 1st hr of the 1st dose

Answered 1/28/2015

3.3k views

Thank
Dr. Susan Rhoads answered

Specializes in Family Medicine

Usually okay.: We were taught for years that there is about a 10% risk of being allergic to cephalosporins (like Keflex) in people who were allergic to drugs in the penicillin family. Later research has said that is a myth, and there is less than a 1% risk depending on the type of cephalosporin. See http://www.ncbi.nlm.nih.gov/pubmed/21742459. Talk to your doctor about your fears, though.

Answered 6/5/2018

3.3k views

Thank

Related Questions